Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 23, NWS Lubbock, TX

May 20, 2019Dickens County, Texas

NWS Lubbock, TX issued this tornado warning at May 20, 2019, 6:27 PM CDT for Dickens County, Texas. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 6:27 PM CDT (23:27 UTC)
Expired
May 20, 2019, 7:00 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Damage threat
Considerable
Hail
1.75 in

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 92 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:30 PM CDTTSTM WND DMG3 Nw Spur, TXAPPROX. 20 HIGH LINES DOWN ALONG FM 1868
May 20, 6:30 PM CDTTSTM WND GST 801 W Spur, TX
May 20, 6:35 PM CDTTSTM WND DMG6 Nnw Spur, TXROOF BLOWN OFF HOME AT HWY70 AND CR466; POWER POLES DOWN
May 20, 6:47 PM CDTTORNADO13 E Dickens, TXLARGE RAIN-WRAPPED TORNADO
May 20, 6:54 PM CDTTORNADO16 E Dickens, TXTREES BLOWN DOWN AT CR371 AND HW82

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:36 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

383 
WFUS54 KLUB 202327
TORLUB
TXC125-210000-
/O.NEW.KLUB.TO.W.0023.190520T2327Z-190521T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
627 PM CDT Mon May 20 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Central Dickens County in northwestern Texas...

* Until 700 PM CDT.
    
* At 627 PM CDT, a large and extremely dangerous tornado was located 
  over Spur, moving northeast at 40 mph.  A second strong rotation 
  was located 4 miles south of Dickens.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Spur, Dickens and Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3349 10103 3382 10083 3360 10052 3342 10068
      3340 10092
TIME...MOT...LOC 2327Z 225DEG 35KT 3348 10089 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 1:56 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 20, 1:56 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
156 PM CDT Mon May 20 2019

.DISCUSSION...
The main focus of today's forecast will be the not-so-secret severe
threat. Skies have already begun to thin out with a cumulus field
forming from southeast to northwest. This will allow the build up of
additional CAPE in which MLCAPE is already sitting at over 3000
J/kg. At the same time the dryline is just now approaching the TX/NM
state line at a slower/later pace than previously shown by short-
term models. This would hint at storms developing further west (west
of Lubbock) than current models are indicating (along/east of the
I27/US87 corridor). The one thing that could hinder westward
development would be mixing occurring across our western zones.
Right now at most this would hinder the extent of the significant
tornado threat, however it would not make it null. There are also
indications of convection trying to develop along the dryline with
light reflectivities showing up near Olton and Anton. Any storm that
develops will have a high probability of becoming severe. Very steep
lapse rates with 0-6km shear in excess of 50 knots will support the
potential for very large hail over 3-4 inches. 12Z soundings at MAF
and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current
analysis shows that SRH has decreased somewhat due to surface winds
becoming more southerly, but this does little to deter the threat
for tornadoes. SRH remains higher across the Rolling Plains and
eastern Texas Panhandle where the greatest tornado threat exists.
With abundant shear, helicity, and low LCLs some tornadoes will have
the potential to be violent.

Tomorrow the surface low will pull eastward across KS allowing for a
fairly windy day with near to above advisory level winds across much
of the FA especially across our northwestern zones. We could see
additional bouts of showers and thunderstorms by late week into
early weekend as another upper low digs into the Four Corners
region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99
Hazardous weather outlook, May 20, 11:30 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Mon May 20 2019

TXZ021>044-210430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms including significant
tornadoes continues to be likely this afternoon and evening,
generally along and east of a line from Dimmitt to
Brownfield. The atmosphere will destabilize this afternoon east
of a dryline expected to stall across the central South Plains.
Supercells are likely to develop early to mid afternoon east of
the dryline and will race northeast at speeds of 45 to 50 mph.
These storms will be capable of producing long lived tornadoes,
giant hail to softball size, and damaging winds of 70 mph or more.
Later this evening, a large squall line is expected to develop on
the Caprock and sweep east accompanied by all modes of severe
weather, including flooding.

Today we advise those in West Texas to maintain high situational
awareness of the weather around them and understand that today's
environment will support rapid storm intensification and likely
produce high-end severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. Beginning
Wednesday night and continuing through Sunday, daily chances
for severe storms are expected as an active pattern resumes
across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 20, 4:45 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 NNE FLOYDADA          34.00N 101.33W
05/20/2019  M74 MPH          FLOYD              TX   MESONET

&&

EVENT NUMBER LUB1900374

JGD
Local storm report, May 20, 4:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 S LUBBOCK             33.52N 101.88W
05/20/2019                   LUBBOCK            TX   SOCIAL MEDIA

            TREE SNAPPED AT CORNER OF AVE W AND 77TH STREET

&&

EVENT NUMBER LUB1900375

JGD
Local storm report, May 20, 5:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     12 SSE LUBBOCK          33.42N 101.80W
05/20/2019                   LUBBOCK            TX   BROADCAST MEDIA

            POWERLINES BLOWN OVER ON HWY 87 JUST SOUTH OF FM41

&&

EVENT NUMBER LUB1900376

JGD
Local storm report, May 20, 5:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     6 SSW LUBBOCK           33.50N 101.92W
05/20/2019                   LUBBOCK            TX   SOCIAL MEDIA

            TRAMPOLINE BLOWN OVER FENCES INTO ALLEY AT UNIVERSITY
            AND 114TH

&&

EVENT NUMBER LUB1900377

JGD
Local storm report, May 20, 5:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 SSE LORENZO           33.63N 101.51W
05/20/2019  E0.75 INCH       CROSBY             TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1900378

CWA
Local storm report, May 20, 5:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 W O'DONNELL           32.97N 101.92W
05/20/2019  E1.75 INCH       LYNN               TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1900379

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:17 AM CDTSevere Thunderstorm WarningLUBCastro, Swisher28 min
May 20, 1:49 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley56 min
May 20, 2:15 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley60 min
May 20, 2:21 PM CDTTornado WarningLUBDickens, Motley24 min
May 20, 2:26 PM CDTFlash Flood WatchLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 6 more14 hr
May 20, 2:41 PM CDTTornado WarningLUBMotley49 min
May 20, 2:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall, Motley56 min
May 20, 2:50 PM CDTTornado WarningLUBCottle40 min
May 20, 3:16 PM CDTTornado WarningLUBChildress, Hall18 min
May 20, 3:17 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley28 min
May 20, 3:24 PM CDTSevere Thunderstorm WarningLUBLynn, Terry66 min
May 20, 3:25 PM CDTTornado WarningLUBChildress, Cottle35 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher16 min
May 20, 3:30 PM CDTTornado WarningLUBChildress, Cottle30 min
May 20, 3:46 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley59 min
May 20, 3:48 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn, Terry57 min
May 20, 3:59 PM CDTTornado WarningLUBChildress31 min
May 20, 4:07 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Motley68 min
May 20, 4:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn53 min
May 20, 4:24 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn66 min
May 20, 4:27 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Crosby, Floyd, Hale, Hall and 2 more108 min
May 20, 4:38 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Lubbock, Lynn, Terry112 min
May 20, 4:43 PM CDTTornado WarningLUBChildress, Hall32 min
May 20, 4:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Lubbock46 min
May 20, 4:51 PM CDTSevere Thunderstorm WarningLUBChildress, Hall54 min
May 20, 5:12 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn63 min
May 20, 5:19 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn26 min
May 20, 5:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza53 min
May 20, 5:44 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn31 min
May 20, 5:46 PM CDTSevere Thunderstorm WarningLUBChildress, Hall29 min
May 20, 5:59 PM CDTTornado WarningLUBCrosby, Dickens31 min
May 20, 6:32 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent, King, Lynn118 min
May 20, 6:33 PM CDTTornado WarningLUBDickens27 min
May 20, 6:40 PM CDTSevere Thunderstorm WarningLUBGarza, Kent65 min
May 20, 6:53 PM CDTTornado Warning Considerable damage threatLUBDickens, King36 min
May 20, 6:58 PM CDTTornado WarningLUBGarza, Kent32 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.